Florida, 2021Flood and Heavy Rain in Florida, August 13 to 14, 2021
August 13 to 14, 2021 · NWS JAX · 9 events in 4 counties and zones
A retrograding upper level low was across the eastern Gulf of Mexico which provided upper level diffluence as an inverted low level trough enhanced coastal convergence along the NE FL coast. Bands of heavy rainfall moved onshore through the day as the inverted trough shifted inland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A retrograding upper level low was across the eastern Gulf of Mexico which provided upper level diffluence as an inverted low level trough enhanced coastal convergence along the NE FL coast. Bands of heavy rainfall moved onshore through the day as the inverted trough shifted inland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 7:45 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 13, 7:45 PM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
845 PM EDT Fri Aug 13 2021
.UPDATE...
Inland convection has faded this evening with the loss of diurnal
heating and forecast remains on track for just a few isolated
showers possible during the overnight hours with scattered showers
and isolated storms building over the Atlantic Coastal Waters.
Increasing tropical moisture with the TD Fred circulation will
lead to morning showers and storms along the Atlc Coast/I-95
corridor by the mid-late morning hours that will press inland
during the afternoon hours with peak heating. Expect storm
activity to include heavy rainfall and gusty winds but there
should be enough movement to keep any flooding issues localized
and transitory as convection fades again tomorrow evening. Max
temps to reach into the lower 90s well inland, near 90 along the
I-95 corridor and St Johns River Basin, with upper 80s at the
beaches.
&&
.PREV DISCUSSION [736 PM EDT]...
.NEAR TERM [Through Tonight]...
Isolated to widely scattered showers and thunderstorms have
popped up this afternoon as expected and will continue through the
rest of this afternoon and into the early evening hours.
Precipitation is expected to dwindle this evening, making way for
a mostly dry night. A few showers and potentially a thunderstorm
will be possible tonight along the coastal zones and over the
Atlantic coastal waters. Winds will become light tonight, and
skies will be partly cloudy. Low temperatures tonight will be in
the low-to-mid 70s inland and the upper 70s at the coast.
.SHORT TERM [Saturday Through Sunday Night]...
Saturday, Tropical Cyclone Fred is forecast to move across the
FL Keys then into the eastern Gulf of Mexico. A plume of tropical
moisture will advect into the area as a mid/upper level tropical
trough moves northward over the eastern Gulf of Mexico ahead of
Fred. Model guidance suggests PWATs over the area will reach
2-2.2 inches with the highest moisture over our southern zones and
along the coast. This will result in increased precipitation
chances on Saturday, scattered to numerous showers and
thunderstorms are expected. East-southeasterly flow will cause
showers and storms to kick off along the coast early then spread
inland though the afternoon.
Sunday, Fred is forecast to move northwestward across the eastern
Gulf towards the FL panhandle. Deep tropical moisture will
continue to build over the region, which will continue elevated
precipitation chances with numerous to widespread showers and
storms expected. The main threat to our area will be heavy
rainfall. Grounds across the area are saturated due to well above
normal precipitation over the past 30 days, so localized flooding
will be a concern. Several rivers are currently experiencing minor
to moderate flooding, including the Suwannee, Santa Fe, and St.
Marys rivers. Additional rainfall could exacerbate and prolong
river flooding. We also can't rule out a few tropical tornadoes as
we will be in the front right quadrant of Fred.
High temperatures on Saturday will be slightly below to near
average in the upper 80s to lower 90s, cooler at the coasts and
warmer inland. High temperatures Sunday will be below average with
highs only in the middle 80s due to expected cloud cover and
precipitation. Overnight low temperatures will be near normal in
the 70s.
.LONG TERM [Monday Through Friday]...
Fred is forecast to move inland near the FL panhandle on Monday
then continue moving north while weakening through midweek. Even
as Fred moves away from the area, tropical moisture will linger
and continue increased precipitation chances through the week.
Numerous showers and thunderstorms will be possible each day, with
highest chances during peak daytime heating hours. Additional
rainfall could continue localized flooding and river flooding
concerns. High temperatures through the long term period will
trend slightly below to near normal due to expected cloud and
precipitation coverage. Low temperatures will trend near normal
through the period.
.AVIATION...
[Through 00Z Sunday]
Majority of convection has shifted west of all TAF sites and
focus returns to looking towards the SE with any shower activity
coming off the Atlc and up the FL peninsula around TD Fred
circulation which should generally not take place until late
tonight with VFR conds until then with first round of showers
starting at SGJ by 09-12Z time frame, then at CRG/SSI by 10-13Z
time frame, then JAX/VQQ/GNV by the 11-14Z, this will be followed
by predominant shower activity with embedded storms at all NE FL
TAF sites with MVFR CIGS/VSBYS and gusty winds to at least 25
knots. This will occur first at SGJ, then move NE to the remainder
of the TAF sites, for now have kept the PROB30 groups that will
likely need to be upgraded to TEMPO groups in last issuances. Some
improvement will be felt at the Atlc Beaches TAF sites of SGJ/SSI
as sea breeze/convection pushes further inland after 19-21Z and
expect a return to just VCSH with VFR conds at the end of the TAF
period.
.MARINE...
The local waters will be sandwiched between low pressure
associated with Tropical Cyclone Fred in the Gulf of Mexico and
the Bermuda high through early next week. Fred is expected to be
to the southwest Saturday into Sunday, then to the west Sunday
night into Monday, then to the northwest Tuesday. The Bermuda
high will be to the north tonight then shift to the northeast
Saturday and remain there through midweek. This pattern will
result in southeasterly winds that will be slightly elevated at
10-15 knots and seas 3-5 feet through Tuesday. Daily chances for
showers and thunderstorms will continue. Interests should
continue to monitor the National Hurricane Center forecast on
Fred.
Rip Currents: Onshore flow will result in a Moderate Risk of rip
currents continuing through the weekend.
.FIRE WEATHER...
Deep tropical moisture will move into the area this weekend, which
will keep RH above critical values and increase precipitation chances.
The I-75 corridor is expected to see increased winds on Sunday as Fred
passes to the west, which will result in increased transport winds.
Interests should continue to monitor the National Hurricane Center for
information on Tropical Cyclone Fred.
.HYDROLOGY...
River flooding continues along the Suwannee, Santa Fe, St. Marys,
Satilla, and Ichetucknee Rivers. Moderate flooding is occurring on
the Santa Fe River at Fort White and Three Rivers Estates and on
the Ichetucknee River near Ichetucknee Springs State Park, and
moderate flooding is forecast on the Suwannee River at Suwannee
Springs early next week.
Tropical moisture will work its way into the area this weekend
ahead of and during Fred's movement along the eastern Gulf waters.
This is expected to bring scattered to numerous showers Saturday
and numerous to widespread showers on Sunday. Widespread rainfall
totals are forecast to be in the 1-3" range, but isolated higher
totals will be possible, with the highest totals expected near
the I-75 corridor. This will exacerbate ongoing river flooding,
particularly in the Suwannee and Santa Fe River basins and could
also lead to localized flooding, especially in low lying, urban,
or poor-draining areas. The Weather Prediction Center has the
majority of the I-75 corridor in a slight risk of excessive
rainfall (i.e. exceeding flash flood guidance) on Sunday as Fred
makes its closest approach to the region. The rest of our area is
in a marginal risk of excessive rainfall on Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 92 73 88 72 / 10 20 40 80 40
SSI 78 87 78 86 77 / 10 30 50 80 50
JAX 75 90 75 88 75 / 10 50 50 80 40
SGJ 76 88 76 86 76 / 20 60 50 70 40
GNV 73 90 73 85 73 / 10 70 50 80 40
OCF 73 90 73 85 73 / 20 90 60 80 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Local storm report, Aug 13, 6:26 PM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
726 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 5 NW COLUMBIA 30.13N 82.76W
08/13/2021 Columbia FL EMERGENCY MNGR
TREE FELL ON HOUSE AND POWER LINES ON SW SALEM ROAD OFF
COUNTY ROAD 242.
&&
MZSpecial weather statement, Aug 13, 6:46 PM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
746 PM EDT Fri Aug 13 2021
GAZ132-133-140015-
Coffee GA-Jeff Davis GA-
746 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of central Coffee and
southwestern Jeff Davis Counties through 815 PM EDT...
At 746 PM EDT, Doppler radar was tracking a strong thunderstorm over
Broxton, moving west at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Broxton, Ambrose and Pridgen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3151 8308 3156 8306 3161 8306 3161 8305
3162 8305 3162 8303 3163 8303 3163 8301
3166 8301 3166 8300 3178 8300 3172 8276
3154 8278 3150 8310
TIME...MOT...LOC 2346Z 092DEG 23KT 3164 8289
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CORLESSHeavy Rain, Clay
- When
- August 13, 11:00 PM EST to August 14, 10:30 AM EST
- Where
- Clay County, 0.91 mi SW of Doctors Lake
- Reported by
- CoCoRaHS
- Coordinates
- 30.140, -81.760
An observer measured 3.98 inches of storm total rainfall. About 1.48 inches fell within the past 40 minutes.
Heavy Rain, Duval
- When
- August 13, 11:00 PM EST to August 14, 11:53 AM EST
- Where
- Duval County, 0.6 mi E of (Nip)nas Jacksonvill
- Reported by
- AWOS
- Coordinates
- 30.220, -81.670
Storm total rainfall from the NAS Jacksonville AWOS was 4.03 inches.
Heavy Rain, Duval
- When
- August 13, 11:00 PM EST to August 14, 12:00 PM EST
- Where
- Duval County, 1.38 mi WNW of San Pablo
- Reported by
- Mesonet
- Coordinates
- 30.310, -81.450
A mesonet station in Jacksonville Beach measured storm total rainfall of 2.96 inches.
Heavy Rain, St. Johns
- When
- August 14, 7:08 AM EST to 10:08 AM EST
- Where
- St. Johns County, 0.69 mi N of Moultrie
- Reported by
- Broadcast Media
- Coordinates
- 29.830, -81.320
Over the past 3 hours, 2.90 inches of rainfall was measured.
Heavy Rain, Clay
- When
- August 14, 8:40 AM EST to 10:40 AM EST
- Where
- Clay County, Rideout
- Reported by
- Mesonet
- Coordinates
- 30.080, -81.800
A private weather station near Russel Road and Henley Road measured 4.83 inches of rainfall in the past 2 hours.
Heavy Rain, Clay
- When
- August 14, 10:11 AM EST
- Where
- Clay County, 1.19 mi W of Doctors Lake
- Reported by
- CoCoRaHS
- Coordinates
- 30.150, -81.770
An observer measured 2.5 inches of storm total rainfall.
Heavy Rain, Marion
- When
- August 14, 1:30 PM EST to 4:21 PM EST
- Where
- Marion County, 1.51 mi SSW of Moss Bluff
- Reported by
- Mesonet
- Coordinates
- 29.060, -81.890
A private weather station measured 4.07 inches of rainfall since 2:30 pm.
Heavy Rain, Marion
- When
- August 14, 1:45 PM EST to 4:19 PM EST
- Where
- Marion County, 1.94 mi ESE of Electra
- Reported by
- Mesonet
- Coordinates
- 29.120, -81.870
A private weather station measured 4.01 inches of rainfall between 2:45 pm and 5:19 pm.
Flood, Marion
- When
- August 14, 3:55 PM EST
- Where
- Marion County, 0.4 mi WSW of Moss Bluff to 0.77 mi WSW of Moss Bluff
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.077, -81.886
Minor road flooding was reported along South Highway 314 A between Highway 464 C and Highway 40.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 13 to 14, 20212 deaths · $26 million · 65 kt wind · 39 events
- Damaging Winds and Lightning Strikes in Maryland, August 13, 2021$714,000 · 60 kt wind · 41 events
- Hail and Damaging Winds in Virginia, August 13, 2021$312,000 · 1.75 in hail · 49 events
- Flash Flooding and Hail in Pennsylvania, August 13, 2021$65,000 · 60 kt wind · 39 events
- Damaging Winds in Pennsylvania, August 13, 2021$145,000 · 52 kt wind · 16 events
- Flash Flooding in New Mexico, August 13, 2021$250,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, August 13, 20217 injured · $10,000 · 50 kt wind · 2 events
- Flood in New Mexico, August 13 to 14, 2021$150,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 13, 2021$99,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13 to 15, 202150 kt wind · 55 events
- Flash Flooding in Texas, August 13, 2021$100,000 · 2 events
- Damaging Winds in West Virginia, August 13, 2021$72,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973060, 973061, 973062, 973057, 973059, 973058, 973064, 973063, 973056.